Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Grand Junction, CO

July 20, 2002San Juan County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 20, 2002, 6:19 PM MDT for San Juan County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2002, 6:19 PM MDT (00:19 UTC)
Expired
Jul 20, 2002, 7:00 PM MDT
In force
41 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Juan County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2199 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS55 KGJT 210019
SVRGJT
UTC037-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
619 PM MDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAN JUAN COUNTY IN SOUTHEAST UTAH
  THIS INCLUDES THE CITIES OF...MONTICELLO...MONTEZUMA CREEK AND 
  BLANDING

* UNTIL 700 PM MDT

* AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES NORTHWEST OF 
  MONTICELLO TO 12 MILES NORTHWEST OF BLUFF...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE...
  OVER BLANDING MUNICIPAL AIRPORT BY 630 PM MDT
  OVER BLUFF BY 645 PM MDT
  OVER MONTICELLO BY 700 PM MDT

THIS SEVERE THUNDERSTORM WILL PRODUCE WINDS IN EXCESS OF 60 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 3821 10975 3788 10968 3764 10964 3750 10972
          3733 10992 3723 10927 3748 10915 3763 10909
          3786 10911 3817 10918

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:39 PM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 1:39 PM MDT, 4 hours 40 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
139 PM MDT SAT JUL 20 2002

SCATTERED THUNDERSTORMS FIRING OVER THE MOUNTAINS...ESPECIALLY THE
SAN JUAN MTNS AND UNCOMPAHGRE PLATEAU WHERE THERE WERE BREAKS IN THIS
MORNINGS CLOUDS. SCATTERED RAIN SHOWERS CONTINUING OVER MUCH OF THE
REST OF THE CWFA. PCPN AMTS HAVE RANGED UP TO ABOUT .40 OF AN INCH
AND EXPECT THIS RANGE TO HOLD FOR MOST LOCATIONS. STORMS HAVE BEEN
MOVING NE AT 10-15 KTS IN GENERAL...THOUGH STORMS OVER THE SAN JUANS
HAVE BEEN MOVING MORE SLOWLY...N-NE 5-10 MPH. EXPECT ISOLD HEAVY RAIN
THIS AFTERNOON AND EVENING. WILL GO CATEGORICAL WITH MTNS POPS...AND
HIGH SCATTERED TO LIKELY POPS FOR CENTRAL AND NORTHERN VALLEYS AS TWO
WEAK SHORTWAVE TROUGHS WORK THRU THE AREA...ONE EAST OF THE FOUR
CORNERS AND THE SECOND NW OF GJT.

DRYING OVER GREAT BASIN WORKING SHOULD WORK INTO THE AREA TONIGHT.
CONVECTION OVER UT APPEARS PREDOMINANTLY TERRAIN DRIVEN AND DIURNAL
AND WAITING TO SEE IF TSTMS WILL SUSTAIN STRENGTH AWAY FROM THE MTNS
AND AFFECT XTRM EASTERN UT PORTION OF THE CWFA. SUN AND MON SHOULD
BE DRIER DAYS...AS MONSOON PLUME SHEARS TO THE NE...BUT SOME
MOISTURE HANGS BACK OVER SW CO...SO WILL GO FOR HIGHER CHC OF
TSTMS/SHRAS SUN AND SUN NGT. WITH SFC HIGH PROGGED TO TRAVEL JUST
SE OF 4-CRNRS...SOME RETURN FLOW MAY HOLD MOISTURE OVER SW CO MON
AND TUE...SO WILL HANG ON TO SLGTLY HIR POPS THERE. IN GENERAL TEMP
GUIDANCE NUMBERS ARE REASONABLE.   CJC

EXTENDED...WED THROUGH SAT...HIGH PRESSURE RETURNS TO FOUR CORNERS
CUTTING OFF THE SOUTHERLY FLOW. SOME MOISTURE WELL REMAIN TRAPPED
PROVIDING A FEW LATE DAY MOUNTAIN SHOWERS AND THUNDERSTORMS. TEMPS
WILL AGAIN MOVE SLIGHTLY ABOVE NORMAL. DJC/21

.GJT...NONE.

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.